Back to heartsupport

Anyone else addicted to diphenhydramine?

Diphenhydramine is an over the counter sleep medication. Also known as Benadryl. I take this medicine way too often. Here is how it goes:

  • I wake up in the morning feeling good
  • Take 150-200 (3 to for gel caps) of diphenydramine. Begin to feel completely hopeless and lay down fornearly an hour.
  • Wake up, eat, feel a little better. Then take same dosage of sleep med. Begin to feel hopeless, lay down for almost an hour.
    I’ve been addicted to this sleeping medicine for over 20 years. It dries out my mouth so bad I’ve began having dental problems. Anyone else fought this type of addiction?

I have used Benadryl to help me sleep before but it didn’t do much in the way of helping. I think if you are dedicated to fixing this issue you could slowly decrease your doses like by 1/4 pill per day or so until you are taking 1/4 pill per day then your success will drive you to quit completely. I know this is very easy for me to say but it is something that is much harder to actually do. Make yourself accountable by getting a trusted friend or family member involved in your recovery. This doesn’t mean to give the Benadryl to them to dole it out…that won’t work unless you are in an inpatient treatment center and the nurses are the ones doling it out. I’m sorry you have struggled with this. Be sure not to try and replace the Benadryl addiction with something else because it can lead you down some pretty bad rabbit holes. Since you have struggled with this for 20+ yrs I’m sure you have tried many different techniques to fight it. Have you seen a therapist or psychiatrist to see if they can help? I’m proud of you for bringing it forward and trying to get help. There may be some group support meeting in your area for issues like this. I hope you get the help you are looking for. Best of luck, friend.
Sincerely,
joefor88

Hey, @RockHauler. I never really thought about the fact that people who take diphenhydramine can become addicted to it. I’m surprised that your body isn’t completely immune to it.

I take a prescription sleep med and I take 100mg of diphenhydramine every night so I can sleep. Just taking the prescribed med doesn’t work and just taking the diphenhydramine doesn’t work. The two of them together work, and that’s important. I don’t sleep at all if I don’t take meds to help, and I take care of my dad so not sleeping is not an option. I’ve told my doctor that I take it with my meds, and he said it was fine.

When I started to take diphenhydramine, just 25 mg would knock me out for four to six hours. My body must have gotten used to it because it doesn’t work like that anymore. For me, I don’t think I’m addicted to it. It’s more that it’s a necessity born from life circumstances. If I didn’t have to take care of my dad, I wouldn’t take either for a while to try to reset my body.

I might be completely off the mark, but to me it sounds like maybe it’s a way to get your body to relax and get away from yourself for a while. Dissociation- for this specific example, it’s kind of spacing out so you don’t have to deal with life head on.

The amount you take is definitely not healthy. I’m thinking that maybe you don’t want to take the pills anymore because you posted about it. If you want to get out of this, the best I can say is talk to your doctor, if you’re comfortable taking with them about this subject. They may be able to suggest something that’s healthier and works just as good if not better, and also help you come up with a plan to work on reducing your intake. Also, look for things you can do to occupy yourself so you won’t take the meds. Hobbies can do wonders sometimes.

~Daisy :hearts:

1 Like

Hit the nail right on the head Daisy. I abuse them to escape reality.Thanks so much for your comment. I hope you and your father are well.

2 Likes